Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

June 1, 20145 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 3:49 PM CDT for 5 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2014, 3:49 PM CDT (20:49 UTC)
Expired
Jun 1, 2014, 4:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS53 KFSD 012049
SVRFSD
IAC035-141-149-167-193-012130-
/O.NEW.KFSD.SV.W.0034.140601T2049Z-140601T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  SOUTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
  EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA...
  NORTH CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 344 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ORANGE CITY TO KINGSLEY...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  REMSEN...PIERSON...ALTON...GRANVILLE...HOSPERS...MARCUS...WASHTA...
  CLEGHORN...QUIMBY...PAULLINA...CHEROKEE AND MERIDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4250 9607 4304 9618 4312 9566 4256 9550
      4256 9574 4253 9575 4247 9600
TIME...MOT...LOC 2049Z 259DEG 22KT 4302 9607 4265 9594

HAIL...0.75IN
WIND...60MPH

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:07 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 12:07 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 PM CDT SUN JUN 1 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CDT SUN JUN 1 2014

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER FAR
EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA WITH ISOLATED
THUNDERSTORMS INTO NORTHWEST IOWA. EXPECT THIS ACTIVITY TO SHIFT
EAST THROUGH SUNRISE...THEN LIKELY A SHORT BREAK THROUGH LATE
MORNING WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. WHILE INSTABILITY
IS LIKELY TO BE HIGHER TODAY THAN YESTERDAY...SHEAR VALUES REMAIN
MARGINAL FOR SEVERE WEATHER. SO...EXPECT A PULSE OR MARGINAL
MULTICELLULAR SEVERE WEATHER THREAT TODAY WITH AN INCREASED THREAT
FOR FLASH FLOODING. ISSUED A FLASH FLOOD WATCH FOR MOST OF THE AREA
EARLIER TONIGHT AND THAT STILL LOOKS GOOD GIVEN THE ACTIVITY THAT
DEVELOPED DURING THE OVERNIGHT HOURS AND WHAT IS LIKELY TO FALL
TODAY INTO TONIGHT. RADAR ESTIMATES OVER EASTERN PARTS OF SD RUNNING
ABOUT 2 TO 4 INCHES IN SOME LOCATIONS OVER THE PAST 24 TO 36 HOURS.
THE SIOUX FALLS AIRPORT RECEIVED ABOUT AN INCH OF RAIN IN 20 MINUTES
FROM 100 AM TO 120 AM. THE STRONGEST FORCING LIKELY TO SPREAD ACROSS
THE AREA FROM EARLY AFTERNOON INTO EARLY EVENING WITH THIS BEING THE
MOST LIKELY TIME FOR FLASH FLOODING AND SEVERE THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT SUN JUN 1 2014

MONDAY SHOULD BE DRY OVER MOST OF THE AREA AFTER DAYBREAK...WILL
LEAVE A LIMITED EARLY MORNING SLIGHT CHANCE NORTH AND EAST OF FSD.
OTHERWISE THE DRIER AND COOLER AIR BEHIND THE FRONT WILL STILL BE
MODESTLY UNSTABLE SO WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS OVER
OUR NORTHEAST CORNER IN SOUTHWEST MINNESOTA INTO THE AFTERNOON.
TEMPERATURES WILL BE MILD...HIGHS IN THE MID 70S TO LOWER 80S.
MONDAY NIGHT WILL THEN BE FAIRLY CLEAR AND COOLER WITH 50S LOWS AREA
WIDE. TUESDAY WILL SEE THE APPROACH  OF A FAIRLY STRONG SHORT WAVE
COMING OVER THE SOUTHERN PLAINS RIDGE...TO BE FOLLOWED BY MORE AS
THE WEEK MOVES ON. THE EC IN PARTICULAR BRINGS THE NEXT ONE IN
FAIRLY QUICKLY...SO A POTENTIAL RESPITE IN RAIN CHANCES CENTERED ON
WEDNESDAY NIGHT WILL NOT BE LONGER THAN THAT. THE GREATEST RAIN
THREAT WILL BE TUESDAY NIGHT ESPECIALLY SOUTH...THEN GIVEN THE
TIMING DIFFICULTIES...CHANCES LATE IN THE WEEK WILL BE MODEST.

ONE DIFFERENCE IN THIS TIME PERIOD...MID TO LATE WEEK...FROM NOW IS
THAT THE UPPER RIDGE WILL BE FIRMLY ANCHORED FROM THE SOUTHERN
PLAINS TO NEAR THE GULF COAST...SO TEMPERATURES WILL BE COOLER.
TEMPERATURES SHOULD BE NEAR TO A LITTLE BELOW NORMAL WITH HIGHS IN
THE 70S...MOSTLY LOW TO MID 70S AT THAT. EVEN COOLER DAYTIME
READINGS ARE POSSIBLE ON ANY RAINY DAY. ALSO...WE ARE NOT LIKELY TO
HAVE THE CURRENT VERY HEAVY RAIN POTENTIAL...UNLESS THE TUESDAY
NIGHT OR A SUBSEQUENT SYSTEM TURNS OUT TO BE STRONGER THAN CURRENT
MODEL FORECASTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ038>040-052>071.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
     089-090-097-098.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jun 1, 10:14 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT SUN JUN 1 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020930-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
1014 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST
TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED
STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS.
TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY
RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH
BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE
FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT.
WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE
SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER
SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, Jun 1, 3:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     AKRON                   42.83N 96.56W
06/01/2014  E60 MPH          PLYMOUTH           IA   TRAINED SPOTTER

            12 INCH TREE LIMBS DOWN ALONG WITH A FEW TREES AROUND
            TOWN.

&&

ADAMS
Local storm report, Jun 1, 3:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       2 ENE CHEROKEE          42.76N 95.52W
06/01/2014  M2.15 INCH       CHEROKEE           IA   TRAINED SPOTTER

            RAINFALL AMOUNT OCCURRED FROM 1245 TO 310 THIS AFTERNOON.

&&

ADAMS
Local storm report, Jun 1, 3:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     YANKTON                 42.89N 97.39W
06/01/2014  M68 MPH          YANKTON            SD   AWOS

&&

ADAMS
Local storm report, Jun 1, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 WNW SERGEANT BLUFF    42.41N 96.38W
06/01/2014  M64 MPH          WOODBURY           IA   ASOS

&&

ADAMS
Local storm report, Jun 1, 3:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
06/01/2014  E65 MPH          WOODBURY           IA   TRAINED SPOTTER

            LOTS OF DUST BLOWN UP AS STORM WAS MOVING IN. NO RAIN
            YET.

&&

TRM
Local storm report, Jun 1, 3:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     LE MARS                 42.79N 96.17W
06/01/2014  M63 MPH          PLYMOUTH           IA   AWOS

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:54 AM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more19 hr
Jun 1, 8:38 AM CDTRiver Flood WarningFSDSioux5 days
Jun 1, 8:38 AM CDTRiver Flood WarningFSDPlymouth5 days
Jun 1, 11:33 AM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien3 hr
Jun 1, 1:46 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Sioux44 min
Jun 1, 2:47 PM CDTSevere Thunderstorm WarningFSDLyon43 min
Jun 1, 2:56 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury49 min
Jun 1, 2:58 PM CDTSevere Thunderstorm WarningFSDSioux47 min
Jun 1, 3:17 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux43 min
Jun 1, 3:26 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux5 hr
Jun 1, 3:29 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 1, 3:29 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux46 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien42 min
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.